Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 12, 2021, 12:01 PM CDT for Nemaha County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 12:01 PM CDT (17:01 UTC)
- Expired
- Aug 12, 2021, 12:15 PM CDT
- In force
- 14 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.50 in
- Wind
- 40
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
944
WWUS83 KTOP 121701
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021
KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...
At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Goff and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:02 AM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 6:02 AM CDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Topeka KS 602 AM CDT Thu Aug 12 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 347 AM CDT Thu Aug 12 2021 An amplified upper trough was slowly moving east across the upper Midwest. The strong west-northwest mid and upper level flow extended southward across northern NE and IA. A broad upper ridge was located across the Pacific Northwest with an upper ridge axis extending southeast across the central Rockies into the southern Plains, and then east across the southern conus. A weak stationary front extended from northwest KS, east-northeast into southeast NE and southern IA. A 40 KT south-southwest LLJ continued across eastern KS with the stronger isentropic lift across northwest MO and southern IA, which was providing enough ascent for elevated thunderstorms. These thunderstorms will remain northeast of the CWA this morning. Today through Tonight. The stationary front will remain across north central KS into southeast NE through most of the afternoon hours but will begin to push southward across the northern counties of the CWA after 22Z. The Surface convergence along the boundary should be sufficient for thunderstorms to develop across the northern counties late this afternoon. Several CAMs along with the RAP and NAM show 3000-5000 J/KG of MLCAPE ahead and just north of the boundary. The effective shear will begin to increase to 30 KTS along the NE border as the west-northwest mid-level flow increases. Therefore, some of the storms will become severe with the primary hazard being damaging wind gusts. However, if any updraft becomes more organized with mid-level rotation, there may be a larger hail threat as well. Most CAMs show a line of storms developing and sinking southeast across the CWA during the evening and overnight hours, along and just north of the front. Any new updrafts may become severe during the evening hours. However, as storm congeal into a line, the outflow boundary may push ahead of the line which may decrease the intensity of the line as it pushes southeast across the remainder of the CWA. Given the amount of instability ahead and behind the front, even elevated storms may be strong to severe north of the boundary through the night across central and east central KS. The front should push south of the CWA during the early morning hours the the scattered to numerous showers and thunderstorms will continue north of the boundary into Friday morning. There may be some brief heavy rainfall within the line of storms tonight. Highs this afternoon will reach the mid and upper 90s and the southerly transport to deeper moisture will keep dewpoints in the lower 70s across the eastern half of the CWA. Slightly deeper mixing will allow dewpoints to drop into the mid to upper 60s across the western counties during the afternoon hours. Heat indices will be in the 104 to 109 degree range east of a Marysville to Herington line. Therefore, I expanded the excessive heat advisor west a row of counties, which will be in effect through 8 PM this evening. Friday through Friday night, a weak mid level perturbation embedded within the northwest flow aloft will dig Southeast cross northeast KS. The DCVA combined with isentropic lift north of the boundary will keep showers and thunderstorms going through the day Friday. There will probably be some breaks in the showers and thunderstorms. AS the front pushes farther south the stronger isentropic lift zone north of the boundary will push southward across the CWA through the night, so the shower and thunderstorm chances should gradually decrease through the early morning hours of Saturday from north to south across the area. Northeast winds, cloud cover and periods of showers and thunderstorms will only allow high temperatures to reach the lower to mid 80s across the CWA. Saturday there may be a chance for showers and thunderstorms during the morning hours, especially along and south of I-70. there may be a break in the rain Saturday afternoon. Highs will only reach the lower to mid 80s. Saturday night, another mid-level perturbation will dig southward across the Plains. The ECMWF and NAM model show the stronger ascent across western KS, so the eastern counties may only have a slight chance for showers and thunderstorms with the highest rain chances remaining across western KS. Sunday through Sunday night, a surface ridge at the surface and at mid levels of the atmosphere will build southwest across the eastern KS. Expect drier weather by Sunday afternoon. Highs will remain in the 80s. Monday through Wednesday, the upper ridge will remain across eastern KS, then slowly shift east as an upper trough moves east across the central Rockies on Wednesday. Highs will slowly warm into the upper 80s and lower 90s by Wednesday. Expect dry conditions. Wednesday night through Thursday, the upper trough across the central Rockies will move east across the Plains. This will be our next best chance for showers and thunderstorms as DCVA increases ahead of the H5 trough, and a surface front moves east across the the CWA providing an increase chance for showers and thunderstorms. Highs on Thursday will be in the mid to upper 80s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 555 AM CDT Thu Aug 12 2021 A few elevated storms will pass northeast and north of the terminals. There will be another chance for storms after 23Z and these storms may last through the night. Winds will be southerly through this evening at 9 to 13 KTS with some higher gusts. There may be a wind shift to the north and northeast this evening but winds may veer more to the east and southeast of by 12Z SAT. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024- 026-036>040-054>056-058-059. && DISCUSSION...Gargan AVIATION...Gargan
Hazardous weather outlook, Aug 12, 11:01 AM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service Topeka KS 1101 AM CDT Thu Aug 12 2021 KSZ010>012-022>024-026-036>040-054>056-058-059-131615- Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 1101 AM CDT Thu Aug 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight A Heat Advisory is in effect today with heat indicies around 105 expected. See weather.gov/top for more details. Strong to severe storms will be possible during the late afternoon and evening hours. Damaging winds, frequent lightening and heavy rain will be the main threats. Large hail may be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-009-020-021-034-035-131615- Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 1101 AM CDT Thu Aug 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Strong to severe storms will be possible during the late afternoon and evening hours. Damaging winds, frequent lightening and heavy rain will be the main threats. Large hail may be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 12, 12:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021
KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...
At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Goff and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:41 PM CDT | Areal Flood Advisory | TOP | Brown, Nemaha | 2 hr |
| Aug 12, 1:53 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Aug 12, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 11 min |
| Aug 12, 2:35 PM CDT | Areal Flood Advisory | TOP | Jackson, Nemaha, Pottawatomie | 70 min |
| Aug 12, 4:34 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Aug 12, 4:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 34 min |
| Aug 12, 4:50 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Aug 12, 5:02 PM CDT | Special Weather Statement | TOP | Douglas | 28 min |
| Aug 12, 5:14 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Aug 12, 5:44 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Aug 12, 6:54 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Aug 12, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 31 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.